Hail, Humboldt
- When
- April 29, 8:20 PM CST
- Where
- Humboldt County, Renwick
- Measured
- 1.5 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.830, -93.980
A weak boundary extended across northern Iowa into the west central counties. Thunderstorms developed first over north central Iowa, then develped rapidly into central and parts of southwest and west central Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak boundary extended across northern Iowa into the west central counties. Thunderstorms developed first over north central Iowa, then develped rapidly into central and parts of southwest and west central Iowa. The available shear was in the 40 to 50 kt range. There was 1000 to 1500 J/kg of elevated CAPE available. Downraft CAPE was in the 800 to 1200 J/kg. CAPE in the -10 to -30 C layer of the atmosphere was 200 to 400 J/kg at the onset. A low level jet of 30 to 40 kts transported moisture into the area with 0.8 to 1 inch of precipitable water available. Surface dewpoints climbed into the upper 50s to low 60s across central and southern Iowa. Hail was the initial severe threat with the the freezing level only 11,500 to 11,800 feet. Storms initially fired in north central Iowa. Hail of one to 1.5 inch in diameter was common.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 29, 5:41 PM CST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 641 PM CDT MON APR 29 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 338 PM CDT MON APR 29 2013 MAIN CONCERN FOR THE OVERNIGHT PERIOD WILL BE THE TIMING AND LOCATION OF ANY CONVECTION. INSTABILITY HAS BEEN ON THE INCREASE THIS AFTERNOON WITH SBCAPES OF 1000 TO 2000 J/KG ACROSS MUCH OF THE CWA...AND EVEN HIGHER VALUES AROUND THE MISSOURI BORDER. THE 850 TO 700 MB CAP LOOKS TO WEAKEN AFTER THE 23-00Z TIME FRAME AS A 925MB MOISTURE PLUME OVER KANSAS AND MISSOURI WORKS NORTHWARD. EXPECTING CONVECTIVE INITIATION IN THE VICINITY OF THE ASSOCIATED THETA-E CONVERGENCE ZONE IN SOUTHWEST IOWA OR SOUTHEAST NEBRASKA...WITH THE CONVECTION TRACKING EAST AND NORTH DURING THE OVERNIGHT. THIRTY TO FORTY KNOTS OF 0-6 KM SHEAR AND A 40 TO 60 KT LLJ BUILDING IN FROM THE SOUTHWEST AFTER 03Z WILL AID IN INTENSIFYING AND MAINTAINING ANY STORMS THAT DO FORM THIS EVENING. BOTH ELEVATED AND SURFACE BASED CONVECTION IS POSSIBLE WITH THE MAIN THREAT FROM THESE STORMS BEING LARGE HAIL AND DAMAGING WIND GUSTS. MANY HIGH RESOLUTION MODELS HAVE BEEN TRENDING THE CONVECTION SLIGHTLY NORTH AND WEST TODAY. THIS HAS ALSO BEEN REFLECTED IN THE UPDATED SPC CONVECTIVE DAY 1 SLIGHT RISK OUTLOOKS. IN GENERAL...LEANED TOWARDS A COMBINATION OF THE EAST NMM AND ARW WRF CORES AND THE 16Z HRRR FOR PLACEMENT OF THE HIGHEST POPS AND QPF AMOUNTS. HEAVY RAINFALL IS POSSIBLE WITH SOME OF THESE STORMS OVER CENTRAL IOWA WITH PWATS EXCEEDING ONE INCH AND LOW LEVEL MIXING RATIOS AROUND 13 G/KG. STATIONARY SURFACE BOUNDARY OVER WEST CENTRAL AND NORTH CENTRAL IOWA WASHED OUT EARLY THIS AFTERNOON...ALLOWING WINDS TO VEER SOUTHWARD AND TEMPERATURES TO RISE BACK INTO THE 70S. THESE SOUTHERLY WINDS WILL INCREASE OVERNIGHT AS THE PRESSURE GRADIENT TIGHTENS IN RESPONSE TO AN APPROACHING NORTHERN PLAINS COLD FRONT. COMBINED WITH DEW POINTS IN THE UPPER 50S TO NEAR 60...EXPECT OVERNIGHT LOWS TO ONLY FALL OFF INTO THE LOW 60S. .LONG TERM.../TUESDAY THROUGH MONDAY/... ISSUED AT 338 PM CDT MON APR 29 2013 I EXPECT SOME ONGOING CONVECTION MAINLY ACROSS THE EAST IN THE MORNING WITH A LULL LATE MORNING. ANOTHER COLD FRONT WILL STRETCH ACROSS CENTRAL IOWA DURING THE DAY ON TUESDAY AND MAKE SLOW ESE PROGRESS. FORECAST SOUNDINGS SHOW A PRETTY STOUT CAP IN PLACE BUT IT QUICKLY ERODES DURING THE MID TO LATE AFTERNOON AND INTO THE EVENING AND THIS IS WHEN I EXPECT THUNDERSTORMS TO BREAK OUT...AHEAD OF THE BOUNDARY. LOOKING AT SHEAR...THERE IS SOME THAT EXISTS ALONG THE BOUNDARY BUT THE BEST SHEAR IS FOUND BEHIND THE BOUNDARY. SOME STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WIND. DURING TUESDAY EVENING ADDITIONAL STORMS COULD DEVELOP BEHIND THE FRONT AS WELL WHERE THE BETTER SHEAR WILL EXIST AND THERE WILL STILL BE SOME INSTABILITY. ON WEDNESDAY THE UPPER TROUGH OUT TO THE WEST WILL DIG SOUTH ON THE LEE SIDE OF THE ROCKIES CREATING QUITE THE TEMPERATURE GRADIENT ACROSS IOWA. ACROSS THE NORTHWEST HALF TO TWO THIRDS OF THE STATE HIGHS WILL ONLY BE IN THE 40S AND 50S WHILE ACROSS THE SOUTHEAST TEMPERATURES WILL BE IN THE 60S TO 70S. THIS TROUGH WILL CONTINUE TO DIG AS IT PLOWS EAST THROUGH THURSDAY. FORECAST SOUNDINGS ON THURSDAY SHOW FALLING TEMPERATURES THROUGHOUT THE AFTERNOON HOURS. IN FACT IT LOOKS LIKE HIGHS WILL LIKELY BE REACHED IN THE MORNING AND THOSE READINGS WILL ONLY BE IN THE 40S. PRETTY DECENT MOISTURE TRANSPORT WILL TAKE PLACE DURING THIS TIME AND PRECIPITATION WILL YIELD SOME PRETTY HIGH QPF VALUES THROUGH THE REMAINDER OF THE WEEK. FORECAST SOUNDINGS SHOW THAT WE WILL BE COLD ENOUGH FOR AT MINIMUM A RAIN/SNOW MIX DURING THE DAY ON THURSDAY. IF YOU BELIEVE THE NAM WE WILL BE COLD ENOUGH FOR ALL SNOW. I HAD A HARD TIME BUYING INTO THAT SOLUTION COMPLETELY BECAUSE FOR THE PAST FEW DAYS THE NAM HAD BEEN OVERDOING THE MOISTURE AND THE COOLING. THIS WILL CERTAINLY BEAR WATCHING BUT I WOULD NOT BE SURPRISED TO SEE SNOW THURSDAY AFTERNOON AND THURSDAY NIGHT. BEYOND THIS PERIOD...THE MODELS CONTINUE TO POORLY HANDLE THE EVOLUTION OF THE CLOSED LOW THAT DEVELOPS OUT OF THE TROUGH. THE EURO LIFTS THIS CLOSED LOW INTO IOWA OVER THE WEEKEND THEN INTO THE GREAT LAKES ON MONDAY WHILE THE GFS AND GEM TAKE THE LOW TO THE SOUTH ACROSS THE SOUTHERN PLAINS. THIS SOLUTION WOULD DRAW DOWN MUCH COLDER AIR ACROSS THE STATE FOR THE WEEKEND. I TRIED TO LEAN COOLER BUT BY SUNDAY FORECAST SOUNDINGS SUPPORT HIGHS IN THE 50S. AT THIS POINT I KEPT 40S NW TO 50S SE ON SATURDAY BUT WE COULD INDEED SEE TEMPS SOME 5 TO 8 DEGREES COOLER THAT WHAT I HAVE GOING. WE WILL NEED TO SEE HOW THAT CLOSED LOW EVOLVES AND SHIFTS ACROSS THE AREA. BEFORE THAT HAPPENS THERE IS JUST TOO MUCH MODEL UNCERTAINTY TO STATE A PREFERENCE. && .AVIATION...30/00Z ISSUED AT 634 PM CDT MON APR 29 2013 ANTICIPATE AREAS OF SHOWERS AND THUNDERSTORMS TO DEVELOP NEAR 03Z AND SPREAD NE ACROSS SITES. HAVE INCLUDED VICINITY MENTION AT SITES FOR NOW...WITH SCATTERED NATURE OF STORMS. CEILINGS SHOULD REMAIN VFR...THOUGH COULD SEE HIGH MVFR CEILINGS AT TIMES WITH PRECIPITATION. WINDS WILL INCREASE THROUGH THE OVERNIGHT AND SHIFT TO THE SOUTHWEST BY TUESDAY AFTERNOON...BECOMING GUSTY. && .HYDROLOGY... ISSUED AT 338 PM CDT MON APR 29 2013 HE MODERATE TO HEAVY RAINFALL EVENT FORECAST IN THE LONG TERM PERIOD OF THE FORECAST MAY RESULT IN SIGNIFICANT WITHIN-BANK RISES ALONG MANY STREAMS AND RIVERS. FLOODING IS ALSO POSSIBLE...ESPECIALLY ALONG THE SMALLER STREAMS AND IN AREAS THAT RECEIVE HEAVIER RAINFALL. AT THIS TIME IT IS DIFFICULT TO PINPOINT SPECIFIC STREAMS OR RIVERS GIVEN THE UNCERTAINTY IN THE RAINFALL FORECAST. THE FORECAST WILL HAVE TO BE MONITORED FOR POTENTIAL IMPACTS ON AREA RIVERS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SKOW LONG TERM...FAB AVIATION...AWB HYDROLOGY...ZOGG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 347 PM CDT MON APR 29 2013 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-302100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 347 PM CDT MON APR 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT... MAINLY SOUTH OF A LINE FROM ATLANTIC TO WATERLOO. SOME OF THESE STORMS COULD BE STRONG TO SEVERE...WITH LARGE HAIL AND STRONG WIND THE PRIMARY THREATS. HEAVY RAIN IS POSSIBLE WITH ANY STORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL RETURN ON TUESDAY AFTERNOON AND EVENING...AND PERSIST INTO WEDNESDAY ACROSS SOUTHEASTERN IOWA. ON TUESDAY AFTERNOON AND EVENING SOME OF THE STORMS COULD BE STRONG TO SEVERE...WITH LARGE HAIL AND STRONG WIND THE PRIMARY THREATS. HEAVY RAIN WILL BE POSSIBLE WITH ANY STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 910 PM CDT MON APR 29 2013 IAZ024-025-300315- HUMBOLDT-WRIGHT- 910 PM CDT MON APR 29 2013 ...STRONG THUNDERSTORM WITH POSSIBLE HAIL THIS EVENING... AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME EAST CENTRAL HUMBOLDT COUNTY... MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LAKE CORNELIA... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. VACHALEK
The Des Moines radar (KDMX), 124 km away, was scanning. The volume nearest the first event began at 02:21 UTC.
14 hail. Local standard time, as filed.
Report forwarded from KIMT television.
Nickel to quarter size hail.
Hail fell along Highway 4.
Quarter to ping pong ball size hail.
Hail lasted 10 minutes. Received via Twitter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437757, 437765, 437758, 437759, 437760, 437761, 437763, 437762, 437764, 437789, 437788, 437790, 437792, 437797.